Aa
A
A
A
Close
Dermatology Community
53.6k Members
Avatar universal

Hyperpigmentation

I recently had a staph infection which left behind numerous large patches of hyper pigmentation on my legs. I am Indian so my skin is naturally dark. It's been about a month since the infection healed but the patches haven't faded. Are there are any recommendations for skin lighteners or should  I wait this out a bit longer?

Thanks!
1 Responses
Avatar universal
Hi,

Hyperpigmentation Removal treatments are used to eradicate darkened areas of the skin which may result from hormones, sun damage, injuries, skin-type characteristics, medications and more.  Hyperpigmentation lesions can be anything from melasma/cholasma often attributed to pregnancy or hormonal imbalances to freckles.

There are several creams availabe over the counter. They are Hydroquinone 2-4%, Creams  containing Azelaic acid or Kojic acid and also Vit A based ointment called Tretinoin. Any of these, single or combined can be used on areas of hyperpigmentation, but they mah have side effects of redness, burning, itching etc.

The first step is consulting with a qualified surgeon or dermatologist to determine the cause and then go over your options for a solution.  For instance, you may be a candidate for hydroquinone use in hyperpigmentations or chemical peels but not laser resurfacing.  Some may only need medication cessation or substitution.

For surgical intervention an individual must be in good health, not have any active diseases or pre-existing medical conditions and must have realistic expectations of the outcome of your treatment.

Laser resurfacing is one among a host of options which you can check on the website quoted below. In this procedure, actual removal of the hyperpigmented areas is done via laser peels.  These treatments evaporate the first few layers (or even deeper) of damaged or pigmented skin to reveal fresh, even toned skin.

Wearing a sunscreen is a must. The sunscreen must be "broad spectrum" (i.e. it blocks both UVA and UVB). A single day of excess sun can undo months of treatment.

It would be advisable to consult a skin specialist for your symptoms and a proper clinical examination if your symptoms persist.

Let us know if you need any other information and post us on how you are doing.

Regards.
Have an Answer?
Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions